Texas, 2012Hail and Damaging Winds in Texas, September 26, 2012
September 26, 2012 · NWS AMA · 5 events in 1 county or zone
Severe thunderstorms moved across the northeast Texas Panhandle during the evening hours producing large hail and damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across the northeast Texas Panhandle during the evening hours producing large hail and damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 26, 6:18 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Sep 26, 6:18 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT WED SEP 26 2012
.AVIATION...
/00Z TAFS/ COMPLEX AVIATION FORECAST SHAPING UP OVER THE NEXT 24
HOURS. ONGOING CONVECTION IS CURRENTLY NORTH AND WEST OF KGUY/KDHT
AND WELL EAST OF THE KAMA TERMINAL. CURRENT RADAR REFLECTIVITY
IMAGERY SHOWS ADDITIONAL DEVELOPMENT IN EASTERN NEW MEXICO WHICH THE
18Z TTU WRF AND 21Z HRRR ARE DEPICTING THIS INCREASING IN COVERAGE
AS IT MOVES ACROSS THE PANHANDLES LATER TONIGHT. HAVE KEPT IN PREVIOUS
MENTION OF -SHRA AS COOLING BOUNDARY LAYER TEMPS SHOULD LIMIT THE
INSTABILITY AND THUS LOWER THE CHANCES FOR THUNDER DEVELOPMENT. LOW
CLOUDS AND FOG ARE POSSIBLE AT KGUY/KDHT THURSDAY MORNING WHERE A
LITTLE BETTER LOW LEVEL MOISTURE WILL RESIDE. HOWEVER HAVE KEPT
CONDITIONS AT MVFR AS CONFIDENCE IS NOT TOO HIGH THAT WORSENING
CONDITIONS WILL DEVELOP. HAVE KEPT A VFR FORECAST IN AT KAMA BUT MAY
HAVE TO AMEND IF TRENDS SUGGEST CIGS AND/OR VISBYS LOWERING BELOW
MVFR. STORMS CAN DEVELOP AT THE TERMINALS THURSDAY BUT HAVE OPTED TO
LEAVE MENTION OUT OF THE TAFS DUE TO LOW CONFIDENCE ON TIMING AND
WHERE STORMS WILL DEVELOP.
CLK
&&
.PREV DISCUSSION... /ISSUED 351 PM CDT WED SEP 26 2012/
DISCUSSION...
THROUGH TONIGHT: A RATHER COMPLICATED AND SOMEWHAT LOW CONFIDENCE
FORECAST HAS EVOLVED TODAY. A WEAK SURFACE TROUGH CURRENTLY STRETCHES
FROM THE SOUTHERN TEXAS PANHANDLE TO NEAR THE RED RIVER. IN THE
UPPER-LEVELS A CLOSED LOW CONTINUES TO SPIN OVER THE WESTERN COLORADO
WITH A SUBTLE SHORTWAVE TROUGH...EJECTING OUT OF THIS LOW...NOW
APPROACHING EASTERN NEW MEXICO. LARGE SCALE FORCING FOR ASCENT WILL
BE ON THE INCREASE THROUGH THIS EVENING...AND WE EXPECT ISOLATED TO
WIDELY SCATTERED CONVECTION TO INITIATE SOUTH AND WEST OF A BOISE CITY
TO SHAMROCK LINE THROUGH 7 PM. A LOOSELY ORGANIZED COMPLEX OF STORMS
MAY EVOLVE AFTER 11 PM ALONG AND EAST OF A GUYMON TO CLARENDON LINE
AND STEADILY MARCH EASTWARD OVERNIGHT. BASED ON THIS SCENARIO...WE
THINK THE HIGHEST SEVERE WEATHER CHANCES WILL BE THROUGH MIDNIGHT.
MIXED LAYER CAPE VALUES WILL BE UP TO 2000 J/KG IN THE SOUTHEAST WITH
EFFECTIVE BULK SHEAR VALUES UP TO 45 KT ACROSS MOST OF THE AREA. AS A
RESULT...LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND DAMAGING
WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARDS. THE HAIL
THREAT WILL LIKELY BE HIGHEST ACROSS THE SOUTHEAST TEXAS PANHANDLE
WHERE THE AIR MASS IS MOST UNSTABLE AND HAIL GROWTH CAPE VALUES WILL
BE AS HIGH AS 600 J/KG. BELIEVE THE ATMOSPHERE WILL BE WORKED OVER
ENOUGH OVERNIGHT THAT THIS MAY LIMIT THE COVERAGE OF ADDITIONAL
THUNDERSTORMS. THEREFORE...WE LOWERED POPS FOR THE OVERNIGHT HOURS.
THURSDAY-THURSDAY NIGHT: ANOTHER TRICKY FORECAST IS IN STORE FOR
TOMORROW AND THE BEST THUNDERSTORM CHANCES WILL LARGELY DEPEND ON
WHERE THE SURFACE FRONT SETS UP. THE NAM AND ECMWF KEEP THE FRONT
JUST NORTH OF INTERSTATE 40 WHILE THE GFS AND GGEM KEEP THE FRONT
ACROSS THE NORTHERN TEXAS PANHANDLE. EXTENSIVE LOW CLOUDS WILL ALSO
COMPLICATE HIGH TEMPERATURES DURING THE AFTERNOON WITH HIGHS NEAR 70
EXPECTED IN THE NORTHWEST AND MID 70S IN THE SOUTHEAST. THESE LOW
CLOUDS WILL ALSO HAVE A LARGE IMPACT ON HOW UNSTABLE THE ATMOSPHERE
CAN BECOME. IF THE LOW CLOUDS ARE STUBBORN TO BREAK...THIS COULD LEAD
TO A VERY MARGINAL SEVERE WEATHER EVENT. AT THIS TIME..WE THINK THERE
WILL BE ENOUGH BREAKS IN THE CLOUDS TO DESTABILIZE THE ATMOSPHERE
SUFFICIENTLY FOR SEVERE STORMS. IN FACT...A FEW SEVERE STORMS CANNOT
BE RULED OUT JUST ABOUT ANYWHERE DURING THE AFTERNOON AND
EVENING...BUT THE HIGHER PROBABILITIES LOOK TO EXIST SOUTH OF A
DALHART TO CANADIAN LINE. DEEP LAYER BULK SHEAR VALUES WILL RANGE
BETWEEN 30 AND 40 KT ALONG WITH MIXED LAYER CAPE VALUES UP TO 1000
J/KG. AS A RESULT...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS. MORE WIDESPREAD RAIN CHANCES LOOK TO EVOLVE DURING THE LATE
EVENING AND OVERNIGHT HOURS. LOCALLY HEAVY RAIN WILL ALSO CONTINUE TO
BE A CONCERN.
FRIDAY-WEDNESDAY: THUNDERSTORMS CHANCES WILL CONTINUE THROUGH SUNDAY
NIGHT BEFORE DRIER CONDITIONS RETURN FOR EARLY NEXT WEEK. NO SEVERE
WEATHER IS ANTICIPATED DURING THIS TIME FRAME AS THE ENVIRONMENT
SHOULD BE WEAKLY UNSTABLE ALONG WITH POOR DEEP LAYER WIND SHEAR IN
PLACE. TEMPERATURES WILL BE NEAR TO BELOW NORMAL FRIDAY AND SATURDAY
BEFORE A WARMING TREND BEGINS SUNDAY.
JACKSON
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
THROUGH WEDNESDAY AS 20-FOOT WINDS WILL REMAIN BELOW 15 MPH AND/OR
RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
Hazardous weather outlook, Sep 26, 8:50 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
950 PM CDT WED SEP 26 2012
OKZ001>003-TXZ001>020-271100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
950 PM CDT WED SEP 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL CONTINUE TONIGHT. THESE STORMS COULD BECOME
SEVERE THROUGH 11 PM...WITH LARGE HAIL UP TO THE SIZE OF HALF DOLLARS
AND DAMAGING WINDS IN EXCESS OF 60 MPH BEING THE PRIMARY HAZARDS. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE CENTRAL AND EASTERN
OKLAHOMA PANHANDLE AND ALL BUT THE NORTHWEST TEXAS PANHANDLE UNTIL 11
PM. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE PANHANDLES THURSDAY
THROUGH SUNDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE...MAINLY
DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY. LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARDS.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND POSSIBLY AGAIN
ON THURSDAY.
CLK
In the hours before
Special weather statement, Sep 26, 8:10 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
910 PM CDT WED SEP 26 2012
TXZ003-004-270245-
HANSFORD TX-OCHILTREE TX-
910 PM CDT WED SEP 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OCHILTREE AND
NORTHERN HANSFORD COUNTIES UNTIL 945 PM CDT...
AT 908 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTH OF SPEARMAN...MOVING EAST AT 25
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN HANSFORD AND NORTHWESTERN OCHILTREE
COUNTIES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3650 10089 3631 10102 3637 10154 3649 10152
TIME...MOT...LOC 0209Z 276DEG 22KT 3645 10123
ANDRADE
Local storm report, Sep 26, 8:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
914 PM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL GUYMON 36.69N 101.48W
09/26/2012 E1.00 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1200689
KRAUSELocal storm report, Sep 26, 8:15 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
915 PM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL 1 N GUYMON 36.70N 101.48W
09/26/2012 E1.00 INCH TEXAS OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1200690
LGLocal storm report, Sep 26, 8:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
920 PM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL HOOKER 36.86N 101.21W
09/26/2012 E1.75 INCH TEXAS OK PUBLIC
&&
EVENT NUMBER AMA1200691
KRAUSELocal storm report, Sep 26, 8:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
923 PM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL HOOKER 36.86N 101.21W
09/26/2012 E1.00 INCH TEXAS OK PUBLIC
&&
EVENT NUMBER AMA1200692
JACKSONLocal storm report, Sep 26, 8:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
926 PM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL HOOKER 36.86N 101.21W
09/26/2012 E1.25 INCH TEXAS OK PUBLIC
&&
EVENT NUMBER AMA1200693
JACKSONThunderstorm Wind, Ochiltree
- When
- September 26, 9:00 PM CST to 9:02 PM CST
- Where
- Ochiltree County, 11 mi WSW of Perryton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.339, -100.983
Local law enforcement officials reported that the thunderstorm wind gusts knocked down power lines and also knocked over an irrigation sprinkler system. There were no reports of injuries or fatalities.
Hail, Ochiltree
- When
- September 26, 9:08 PM CST to 9:10 PM CST
- Where
- Ochiltree County, 4.29 mi NNW of Farnsworth
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.340, -100.990
Hail, Ochiltree
- When
- September 26, 9:20 PM CST to 9:21 PM CST
- Where
- Ochiltree County, 10.06 mi ENE of Twichell
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.480, -100.550
Hail, Ochiltree
- When
- September 26, 9:30 PM CST to 9:32 PM CST
- Where
- Ochiltree County, 2.76 mi N of Farnsworth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.320, -100.970
Thunderstorm Wind, Ochiltree
- When
- September 26, 9:30 PM CST to 9:31 PM CST
- Where
- Ochiltree County, Farnsworth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.280, -100.970
The public estimated the thunderstorm wind gusts in the town of Farnsworth, Texas which is located in Ochiltree County in the northeast Texas Panhandle. There was no damage and there were no reports of injuries or fatalities.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Texas, September 26, 20121 injured · $52,000 · 83 kt wind · 11 events
- Flash Flooding and Hail in Oklahoma, September 26, 2012$40,000 · 2 in hail · 15 events
- Flash Flood and Hail in Colorado, September 26, 2012$25,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in Oklahoma, September 26, 2012$2,000 · 3 in hail · 20 events
- Hail in Oklahoma, September 26, 20121.75 in hail · 10 events
- Hail and Damaging Wind in West Virginia, September 26, 2012$2,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Texas, September 26, 20122 in hail · 6 events
- Hail and Heavy Rain in Illinois, September 26, 20120.88 in hail · 5 events
- Hail and Damaging Winds in Kansas, September 26, 20121 in hail · 5 events
- Hail in Missouri, September 26, 20121.25 in hail · 4 events
- Hail in Colorado, September 26, 20121 in hail · 4 events
- Hail in Kentucky, September 26, 20121 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412267, 412263, 412264, 412265, 412266.